Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 1, NWS Newport/Morehead City, NC

April 15, 2020Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Apr 15, 2020, 4:20 AM EDT for Dare County, North Carolina. It took effect at Apr 15, 2020, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2020, 4:20 AM EDT (08:20 UTC)
In effect from
Apr 15, 2020, 8:00 AM EDT
Expired
Apr 15, 2020, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-334 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

172 
WHUS42 KMHX 150820
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
420 AM EDT Wed Apr 15 2020

NCZ203-205-152030-
/O.NEW.KMHX.BH.S.0001.200415T1200Z-200416T0000Z/
Northern Outer Banks-Hatteras Island-
420 AM EDT Wed Apr 15 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING NORTH OF CAPE HATTERAS...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 9 AM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for  help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
1 follow-up statement
480 
WHUS42 KMHX 151437
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1037 AM EDT Wed Apr 15 2020

NCZ203-205-160000-
/O.CON.KMHX.BH.S.0001.000000T0000Z-200416T0000Z/
Northern Outer Banks-Hatteras Island-
1037 AM EDT Wed Apr 15 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING NORTH OF CAPE HATTERAS...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 9 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for  help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 15, 2:51 AM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 15, 2:51 AM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
251 AM EDT Wed Apr 15 2020

.SYNOPSIS...
Low pressure will strengthen along a stalled front to the south
this morning, then move offshore this afternoon. High pressure
will build into the area tonight through late week. A series of
systems will impact the area this weekend into early next week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 250 AM Wed...Latest sfc analysis shows low pressure
strengthening along a stalled front on the Carolina coast.
Latest radar imagery shows light returns lifting through the
coastal plain and NE NC early this morning. Expect precip to
fill in this morning as moisture advection increases across the
area as low strengthens. Light overrunning precip will continue
this morning as the low rides along the offshore front before it
pushes farther offshore this afternoon. Precip will end pretty
quickly late this morning and early afternoon. Light qpf amounts
expected with good amt of dry air above 700mb. Breezy and much
cooler today, with highs in the 50s.

&&

.SHORT TERM /TONIGHT/...
As of 250 AM Wed...High pres will build in tonight with mostly
clear skies and light winds. Excellent radiational cooling
conditions expected with lows dropping into mid 30s inland with
some patchy light frost possible. Will go with a Frost Advisory
for most inland locations. The beaches will be a little milder
with mostly upper 30s to lower 40s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 345 AM Tuesday...High pressure builds into the area
through the end of the work week. A series of storm systems will
move across the area this weekend into early next week.

Thursday and Friday...High pressure builds into the area for the
latter half of the work week with mainly sunny skies and
gradually warming temps. High expected in the mid 60s Thursday
and lower 70s Friday.

Saturday through Monday...A progressive upper level pattern
continues across the region next weekend into early next week
with split flow across the western CONUS merging across the
east. A series of northern stream shortwaves diving into the
Mid-West and southern stream energy ejection out of the
Southwest will push across the area through the period but
models are not in good agreement with the timing and placement
of the mid level systems or associated surface frontal boundary
and low pressure areas as they push across the region, which is
leading to a low confidence in the forecast details and have
generally followed the national blend for the latter portions of
the forecast period.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Short Term /through tonight/...
As of 250 AM Wed...Tricky forecast this morning as strengthening low
pressure advects moisture over very shallow surface high
pressure. Currently a mixed bag ranging from LIFR to MVFR. High
confidence in sub-VFR conditions through early this afternoon.
Best chances for IFR or LIFR will be at EWN/OAJ/ISO for the next
few hours, then most guidance shows ceilings improving to MVFR
by 12z. Periods of visibility restrictions are possible as well
in patchy drizzle and light rain this morning. Conditions begin
to gradually improve as the low pulls away from the area this
afternoon. Northerly wind gusts 20-25 kt expected this morning
and early afternoon.

Long Term /Thursday through Sunday/...
As of 415 AM Tuesday...High pressure builds back into the area
Thursday and Friday with pred VFR conditions expected. Periods
of sub-VFR conditions expected over the weekend but timing of
the systems remains in question with a large spread in model
guidance.

&&

.MARINE...
Short Term /through tonight/...
As of 250 AM Wed...Latest obs show variable winds NE to SW 5-15
kt, with seas 3-5 ft. Winds will increase quickly early this
morning as low pressure strengthens along a front stalled
across the waters south of Cape Hatteras, prompting NE winds to
increase to 20 to 25 kt. NE winds will peak 20 to 30 kts this
morning with a few gusts to 35 kts across the outer wtrs and
Pamlico Sound. As the low moves further offshore in the
afternoon winds will diminish to 10 to 20 kt by evening. Seas
will peak at 6 to 9 ft this afternoon. SCA continues for the
waters, sounds and rivers. Winds and seas will be slowly
diminishing tonight as high pressure builds in from the west.
Seas should drop below 6 ft by sunrise Thu morning.

Long Term /Thursday through Sunday/...
As of 430 AM Tuesday...Winds and seas subside fairly quickly
Wednesday night as high pressure builds into the area Thursday
and Friday and expect conditions to remain below SCA criteria. A
series of systems are expected to impact the area this weekend
with periods of SCA conditions probable but models are not in
good agreement with timing or strength at this time making it
difficult to pinpoint when the worst conditions may occur.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 7 AM this morning to 2 PM EDT this
     afternoon for AMZ136-137.
     Small Craft Advisory until 8 PM EDT this evening for AMZ135.
     Small Craft Advisory until 4 PM EDT this afternoon for AMZ131-
     230-231.
     Small Craft Advisory until 5 AM EDT Thursday for AMZ152-154.
     Small Craft Advisory until 2 AM EDT Thursday for AMZ150-156-
     158.

&&

SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...SK
AVIATION...CQD/SK
MARINE...CQD/SK
Hazardous weather outlook, Apr 15, 4:17 AM EDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
417 AM EDT Wed Apr 15 2020

NCZ029-044>047-079>081-090>092-094-193-194-198-160830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
417 AM EDT Wed Apr 15 2020

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT THURSDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-160830-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
417 AM EDT Wed Apr 15 2020

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-160830-
Hatteras Island-
417 AM EDT Wed Apr 15 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING NORTH OF CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING SOUTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-160830-
Northern Outer Banks-
417 AM EDT Wed Apr 15 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:20 AM EDTFrost AdvisoryMHXBeaufort, Craven, Dare, Duplin, Greene, Hyde and 8 more29 hr

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.